Other Drugs

Substance Abuse Prevention and Education provides information and resources to help students reduce risks related to prescription medications, opioids, stimulants, and other drugs. Harm reduction does not require a person to be ready to stop using a substance; it focuses on reducing immediate risk, recognizing emergencies, and connecting people with support when they want it.

Be Fentanyl Aware
Most commonly found in pressed pills or powders, Fentanyl is a potent opioid that is 50 to 100 times stronger than morphine. Avoid using illicit substances, take medication only prescribed to you, and never use alone. Learn more through Lane County Public Health and the CDC.
Know the Signs
Overdose is a serious medical event that can look different based on the substance consumed. Signs and symptoms of a depressant overdose may include shallow breathing, cold skin, vomiting, and loss of consciousness. Call 911 even if you’re unsure.
Know the Rx

Prescription drug abuse includes:

  • Taking more than the written dose
  • Combining prescriptions and/or alcohol
  • Using someone else’s medication
  • Starting or stopping any medication before consulting with your doctor
Study Smart
There are various ways to better your study routine and ensure success on future exams. Get adequate sleep, eat a healthy snack, take breaks, create a schedule, commit to exercising, and stay hydrated.
Naloxone Saves Lives
Naloxone (also known as Narcan) is an opioid antagonist capable of reversing an overdose from Fentanyl or other opioidergic substances. To obtain naloxone, visit your local pharmacy or attend a training held on campus each term. Learn how to administer Narcan through NEXT Distro.
Drugs Don’t Mix

Combining substances can increase risk in ways that are difficult to predict. In particular, combining opioids with alcohol, benzodiazepines, sleep medications, or other sedating drugs can dangerously slow breathing and increase overdose risk. If you take prescription medication, ask a health professional about interactions.

Understanding Kratom

Kratom is a plant native to Southeast Asia that contains compounds that interact with opioid receptors in the brain. Depending on the amount and product, people may use kratom for effects ranging from increased energy and alertness to relaxation and pain relief. Regular use can lead to tolerance, dependence, and withdrawal.

Not all products marketed as “kratom” are the same. Traditional kratom leaf and powder are different from concentrated extracts and products containing high levels of 7-hydroxymitragynine (7-OH), one of a few opioidergic alkaloids found naturally only in small amounts in kratom. Concentrated 7-OH products, including tablets, gummies, shots, and “enhanced” kratom products, may carry substantially greater risks.

  • Avoid mixing kratom with other substances. Using kratom with alcohol, opioids, benzodiazepines, or other medications and drugs may increase the risk of harmful effects.
  • Be aware of dependence and withdrawal. Regular kratom use can lead to tolerance, physical dependence, and withdrawal symptoms when use is reduced or stopped.
  • Product contents can vary. Kratom products are not FDA-approved dietary supplements, and potency, ingredients, and contaminants may differ between products. Labels may not provide a complete picture of what is in a product.
  • Treat signs of an overdose as an emergency. If someone is unresponsive or having difficulty breathing, call 911. Because kratom, 7-OH, and other kratom compounds can have opioid-like effects, naloxone should be given when an opioid overdose is suspected and is available.

Understanding Fentanyl and Other Synthetic Opioids

Synthetic opioids including fentanyl, nitazenes, and cychlorphine, are potent substances that can cause respiratory depression and fatal overdose. While some of these substances are sold intentionally, they may also be found unexpectedly in other drugs, including counterfeit prescription pills and unregulated powders. The contents of unregulated drugs can be difficult to verify and understanding the risks and taking practical safety precautions can help prevent overdose.

  • Carry naloxone (Narcan). Naloxone can reverse opioid overdoses, including those involving fentanyl or cychlorphine. Multiple doses may be needed.
  • Avoid unknown substances. Pills obtained outside a licensed pharmacy or powders purchased off the street may contain unexpected substances, regardless of their appearance, branding, or similarities to legal pharmaceuticals.
  • Consider drug checking. Fentanyl test strips can identify fentanyl in some substances, but they cannot detect cychlorphine. A negative result does not guarantee safety. Test strips for nitazines can be purchased through online vendors.
  • Avoid using alone. Having someone nearby who can recognize an overdose, administer naloxone, and call for help can save a life.
  • Naloxone is available on campus. Students can access Narcan through the EMU dispenser, and fentanyl test strips in UHS.

For current information about specific drugs and their health effects, visit the National Institute on Drug Abuse. If you are concerned about your own or someone else’s substance use, use the screening tools or connect with the Collegiate Recovery Center or Counseling Services.